Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 62, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Aug 12, 2011, 11:43 AM EDT for Onslow County, North Carolina. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2011, 11:43 AM EDT (15:43 UTC)
- Expired
- Aug 12, 2011, 12:22 PM EDT
- In force
- 39 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
County Onslow County, NC
The radar
The Morehead City radar (KMHX), 51 km from the middle of the area, began a volume at 15:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 11:45 AM EDT | HAIL 1 | Cardinal Village, NC |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 3.7 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 795 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1042 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
482
WUUS52 KMHX 121543
SVRMHX
NCC133-121630-
/O.NEW.KMHX.SV.W.0062.110812T1543Z-110812T1630Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1143 AM EDT FRI AUG 12 2011
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL ONSLOW COUNTY IN EASTERN NORTH CAROLINA
* UNTIL 1230 PM EDT
* AT 1141 AM EDT...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM
OVER JACKSONVILLE...MOVING NORTHEAST AT 10 MPH. QUARTER SIZED HAIL
IS LIKELY WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
PUMPKIN CENTER...
PINEY GREEN...
KELLUM...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 0 0...8 8 9...6 8 8 9.... WHEN YOU CAN DO SO SAFELY
&&
LAT...LON 3477 7761 3492 7741 3479 7720 3468 7738
3471 7741 3471 7742 3470 7740 3467 7739
3464 7746
TIME...MOT...LOC 1543Z 224DEG 7KT 3478 7744
$$
292 follow-up statements
753 WWUS52 KMHX 121551 SVSMHX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1151 AM EDT FRI AUG 12 2011 NCC133-121630- /O.CON.KMHX.SV.W.0062.000000T0000Z-110812T1630Z/ ONSLOW NC- 1151 AM EDT FRI AUG 12 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM EDT FOR CENTRAL ONSLOW COUNTY... AT 1146 AM EDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR JACKSONVILLE...MOVING NORTHEAST AT 10 MPH. HAZARDS IN THE WARNING INCLUDE... QUARTER SIZED HAIL. LOCATIONS IN THE PATH OF THE STORM INCLUDE... MIDWAY PARK...HALF MOON...PUMPKIN CENTER...PINEY GREEN AND KELLUM. THIS STORM IS PRODUCING LARGE HAIL CAPABLE OF BREAKING WINDOWS... DAMAGING ROOFS AND DENTING VEHICLES. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT... 1...8 0 0...8 8 9...6 8 8 9. LAT...LON 3470 7736 3484 7752 3492 7741 3479 7720 TIME...MOT...LOC 1551Z 224DEG 7KT 3479 7743 $$ 29
886 WWUS52 KMHX 121622 SVSMHX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1222 PM EDT FRI AUG 12 2011 NCC133-121632- /O.CAN.KMHX.SV.W.0062.000000T0000Z-110812T1630Z/ ONSLOW NC- 1222 PM EDT FRI AUG 12 2011 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ONSLOW COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND THE WARNING IS NO LONGER IN EFFECT. IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE 1...8 0 0...8 8 9...6 8 8 9...OR NOTIFY YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NEWPORT. LAT...LON 3470 7736 3484 7752 3492 7741 3479 7720 TIME...MOT...LOC 1622Z 224DEG 7KT 3483 7738 $$ 29
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 9:56 AM EDT, 1 hour 47 minutes earlier.
Area forecast discussion, Aug 12, 9:56 AM EDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 956 AM EDT FRI AUG 12 2011 .SYNOPSIS... A STATIONARY FRONT WILL REMAIN TO THE SOUTH OF THE AREA TODAY WITH A TROUGH OF LOW PRESSURE INLAND. A WARM FRONT WILL MOVE THROUGH FROM THE SOUTH SATURDAY NIGHT INTO SUNDAY...AND A COLD FRONT WILL MOVE THROUGH SUNDAY INTO MONDAY. HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT EARLY INTO MID WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... AS OF 10 AM FRI...NOT MUCH FORCING EXPECTED TODAY IN OUR AREA TO TRIGGER SHOWERS AND TSTMS. THERE WILL BE A WEAK DISTURBANCE MOVE ACROSS THE AREA WITH A GOOD DEAL OF MID LEVEL MOISTURE TO BRING MOSTLY MID LEVEL CLOUDS WITH SOME AFTERNOON CU DEVELOPMENT. BEST CHANCE FOR SHOWER AND TSTM DEVELOPMENT WILL BE INLAND ON THE COASTAL PLAIN AND THE EXTREME SOUTHERN PORTION OF THE CWA. USED A BLEND OF MOS GUIDANCE FOR POPS AND SCALED BACK SLIGHTLY ESPECIALLY IN NORTHERN SECTIONS. SMOKE SHOULD NOT BE AN ISSUE TODAY WITH EASTERLY WINDS. CLOUDS MAY ALSO LIMIT HIGHS A BIT SO WENT ON COOL END OF GUIDANCE WITH HIGHS NEAR 90 INLAND TO MID 80S ON THE COAST. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/... THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL LINGER INTO THE EVENING HOURS...AGAIN MAINLY WESTERN AND SOUTHERN CWA. ONLY REAL QUESTION WILL BE HOW MUCH CLOUDINESS LINGERS ACROSS THE AREA FROM ANY SHOWERS/TSTMS THAT DEVELOP. CURRENTLY EXPECT SOME BREAKS IN CLOUDS AND SHOULD ALLOW TEMPS TO FALL INTO UPPER 60S INLAND. FAVORED LOW END OF POP GUIDANCE. && .LONG TERM /SATURDAY THROUGH THURSDAY/... AS OF 245 AM FRI...HIGH PRES TO THE N WILL SLIDE OFFSHORE SAT WITH LOW LVL FLOW BECOMING SE...THIS WILL LEAD TO A LITTLE BETTER LOW LVL MOISTURE OVER THE REGION. MDLS CONT TO SHOW SOME LIGHT QPF DEEP INLAND LATE SAT SO WILL CONT PREV FCST OF SLIGHT POPS. VEERING/RETURN FLOW SETS UP FOR THE LATTER HALF OF THE WEEKEND AHEAD OF A STRONG MID LEVEL TROF DIGGING WEST OF THE MTNS. DEEPENING MOISTURE AND INCOMING MID LEVEL FORCING SUGGESTS INCREASING CHCS FOR SCTD SHOWERS/TSTMS THRU SUNDAY NIGHT. WILL HOLD AT HIGH CHANCE POPS FOR NOW BUT THIS MAY BE INCREASED AS TIMING AND DURATION IS BETTER RESOLVED IN THE NEXT DAY OR TWO. TEMPS REMAINING NEAR CLIMO WITH LOWS UPPER 60S/NEAR 70 INLAND TO LOW/MID 70S COAST. HIGHS SUNDAY MAINLY UPPER 80S TO NEAR 90 BUT CUD BE A FEW DEGS WARMER IF THICKER CLOUDS DONT ARRIVE UNTIL LATE IN THE DAY. SFC FRONT AND MID LEVEL DRY SLOT PUSH OFF THE NC COAST LATE SUNDAY NIGHT OR EARLY MONDAY WHICH WILL BRING AN END TO THE MORE SIGNIFICANT RAIN CHANCES. DIURNALLY DRIVEN CLOUDS/SCTD SHOWERS SHUD DEVELOP MONDAY GIVEN THE DEEP MID LEVEL TROF OVER THE AREA. HIGH TEMPS ON MONDAY EXPECTED TO TOP OUT MAINLY IN THE UPPER 80S. CURRENT QPF PROJECTIONS ARE FOR WIDESPREAD AMOUNTS OF 1/2 TO 1 INCH OF RAINFALL THRU MONDAY. THE MID LEVEL TROF MOVES OFF THE COAST MONDAY NIGHT. MINIMAL PCPN CHCS WITH SEASONABLE TEMPS AS THE AREA COMES UNDER THE INFLUENCE OF A DRY NW FLOW ALOFT IN THE TUE-THU TIMEFRAME. CURRENT LONGER RANGE MODEL PROJECTIONS KEEP ANY TROPICAL ACTIVITY WELL OFF THE EAST COAST THRU THE END OF NEXT WEEK. && .AVIATION /14Z FRIDAY THROUGH TUESDAY/... SHORT TERM /TODAY AND TONIGHT/ AS OF 10 AM FRI...EXPECT MID AND HIGH CLOUDS TO REMAIN OVER THE AREA THROUGH THE DAY. SMOKE SHOULD NOT BE THE ISSUE AS IT WAS LAST FEW DAYS WITH LOW LEVEL WINDS FROM THE EAST. SCATTERED CONVECTION WILL BE POSSIBLE THIS AFTERNOON BUT DO NOT EXPECT ANYTHING WIDESPREAD SO CONTINUE TO HANDLE WITH CB IN TAF. LONG TERM /SATURDAY THROUGH TUESDAY/... AS OF 245 AM FRI...MAINLY VFR EXPECTED TO CONT SAT OTHER THAN BRIEF EARLY MORN FOG AND/OR ISOLD CONVECTIVE ACTIVITY SAT AFTN. CHANCES FOR SUB VFR CONDITIONS WILL BE INCREASING LATER IN THE WEEKEND AS THE AREA COMES UNDER THE INFLUENCE OF AN INCOMING SIGNIFICANT MID LEVEL TROF. LOWER CLOUD CEILINGS AND VSBYS WILL BE IMPROVING AS DRIER AIR MOVES INTO THE AREA ON MONDAY AND TUESDAY. && .MARINE... SHORT TERM /TODAY AND TONIGHT/ AS OF 10 AM FRI...GENERALLY GOOD BOATING CONDITIONS AS EAST TO NE WINDS OF 5 TO 15 KT WILL BRING 2 TO 3 FOOT SEAS THROUGH THE PERIOD. LONG TERM /SATURDAY THROUGH TUESDAY/... AS OF 345 AM FRI...SLOWLY VEERING WINDS FROM E TO SE THRU SATURDAY AS HIGH PRES CENTER TO THE NE MOVES FARTHER OUT TO SEA. SEAS WILL CONT AT MOSTLY 2 TO 3 FEET SAT...MAY SEE SOME 4 FT SEAS OUTER SRN WTRS WHERE ONSHORE FLOW WILL BE A BIT STRONGER. MAINLY S WINDS WILL BE INCREASING AHEAD OF A SFC FRONT SUNDAY...SPEEDS INCREASE TO 15 TO 20 KTS WITH SEAS MOSTLY 3 TO 4 FT. WINDS BECOME MORE WRLY MON AS FRONT DRIFTS ACROSS...THEN MAINLY NW WINDS BEHIND THE FRONT TUE. SPEEDS EXPECTED TO CONT AT 10 TO 15 KTS MON INTO TUE WITH SEAS 2 TO 4 FT. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && SYNOPSIS...RSB NEAR TERM...RSB/HSA SHORT TERM...RSB LONG TERM...BTC/RF AVIATION...RSB/RF/HSA MARINE...RSB/RF/HSA
Hazardous weather outlook, Aug 12, 3:53 AM EDT, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 353 AM EDT FRI AUG 12 2011 NCZ029-044>047-079>081-090>095-098-103-104-130800- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 353 AM EDT FRI AUG 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RSB
In the hours before
Special weather statement, Aug 12, 9:49 AM EDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
949 AM EDT FRI AUG 12 2011
NCZ098-121430-
ONSLOW-
949 AM EDT FRI AUG 12 2011
...A THUNDERSTORM WITH VERY HEAVY RAIN WILL AFFECT SOUTHWEST ONSLOW
COUNTY THROUGH 1030 AM EDT...
AT 948 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HOLLY RIDGE...OR ABOUT OVER NORTH TOPSAIL BEACH...STATIONARY.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...HOLLY RIDGE...
FOLKSTONE.
HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.
THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.
&&
LAT...LON 3446 7754 3447 7757 3448 7758 3467 7767
3473 7762 3451 7738 3448 7743 3447 7745
3443 7751
TIME...MOT...LOC 1348Z 180DEG 1KT 3449 7752
AUSTINSpecial weather statement, Aug 12, 11:17 AM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1117 AM EDT FRI AUG 12 2011
NCZ098-121600-
ONSLOW-
1117 AM EDT FRI AUG 12 2011
...THUNDERSTORM WITH HEAVY RAIN WILL MOVE ACROSS ONSLOW COUNTY
THROUGH NOON EDT...
AT 1116 AM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH HEAVY
RAIN OVER NEW RIVER AIR STATION...MOVING NORTHEAST AT 10 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...JACKSONVILLE......
MIDWAY PARK...PUMPKIN CENTER...PINEY GREEN...KELLUM.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.
&&
LAT...LON 3461 7743 3472 7757 3487 7746 3492 7733
3488 7724 3476 7717 3464 7734 3467 7736
3467 7738 3465 7736 3462 7736 3460 7740
TIME...MOT...LOC 1516Z 223DEG 9KT 3472 7741
29The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 9:49 AM EDT | Special Weather Statement | MHX | Onslow | 41 min |
| Aug 12, 11:17 AM EDT | Special Weather Statement | MHX | Onslow | 43 min |
| Aug 12, 12:07 PM EDT | Severe Thunderstorm Warning | MHX | Jones, Onslow | 38 min |
| Aug 12, 12:35 PM EDT | Special Weather Statement | MHX | Greene | 55 min |
| Aug 12, 12:35 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Jones | 29 min |
| Aug 12, 12:51 PM EDT | Severe Thunderstorm Warning | MHX | Greene | 39 min |
| Aug 12, 1:08 PM EDT | Severe Thunderstorm Warning | MHX | Duplin | 52 min |
| Aug 12, 1:13 PM EDT | Severe Thunderstorm Warning | MHX | Duplin | 47 min |
| Aug 12, 1:32 PM EDT | Severe Thunderstorm Warning | MHX | Greene | 28 min |
| Aug 12, 2:17 PM EDT | Special Weather Statement | MHX | Duplin | 58 min |
| Aug 12, 2:19 PM EDT | Special Weather Statement | MHX | Lenoir | 41 min |
| Aug 12, 2:30 PM EDT | Special Weather Statement | MHX | Onslow | 60 min |
| Aug 12, 2:40 PM EDT | Special Weather Statement | MHX | Duplin | 65 min |
| Aug 12, 3:12 PM EDT | Areal Flood Advisory | MHX | Duplin, Onslow | 93 min |
| Aug 12, 3:38 PM EDT | Special Weather Statement | MHX | Jones | 67 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.